Heat, Union
- When
- August 24, 6:00 PM CST to August 26, 5:00 PM CST
- Where
- Union forecast zone
- Reported by
- ASOS
- Coordinates
- 32.832, -92.375 (the zone’s center; the record gives no point)
The upper level ridge of high pressure weakened slightly over the Mississippi Valley late on August 24th through the 26th, resulting in temperatures falling slightly to the mid 90s across Union, Ouachita, and Caldwell Parishes. Little mixing of dew points continued during this period, with heat indices still ranging from 105-110 degrees over these areas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
The upper level ridge of high pressure weakened slightly over the Mississippi Valley late on August 24th through the 26th, resulting in temperatures falling slightly to the mid 90s across Union, Ouachita, and Caldwell Parishes. Little mixing of dew points continued during this period, with heat indices still ranging from 105-110 degrees over these areas. With the weakening ridge aloft during the final week of August, scattered showers and thunderstorms developed during the afternoon and spread west-southwest over North Louisiana, providing some relief to the extreme heat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 24, 2:03 PM CST, 3 hours 57 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
303 PM CDT Tue Aug 24 2021
.SHORT TERM.../Tonight through Wednesday Night/
Latest radar imagery from this afternoon is showing some showers
and thunderstorms moving across portions of our southeast zones of
central Louisiana. Expecting this trend to continue through the
remainder of the afternoon hours before starting to diminish by
the evening. Monroe, LA has been the winner of warmest heat
indices this afternoon, reaching 113 degrees at one point. Warm
conditions continue to prevail overnight with lows only able to
fall into the lower to upper 70s across the region.
Hot and humid conditions will continue for Wednesday with heat
index values once again reaching the mid to upper 100s during the
afternoon hours. I have elected this afternoon to let the
Excessive Heat Warning for Union, Ouachita, and Caldwell Parishes
to expire at 7:00 PM CDT and will replace it with a Heat Advisory
that will also remain in place for the remainder of the area
through 7:00 PM CDT Wednesday. Afternoon showers and thunderstorms
will once again be possible across portions of the area, with the
best chances coming for areas generally along and south of a line
from Rusk, TX to Shreveport, LA to El Dorado, AR. Warm and muggy
conditions will remain in place for Wednesday night with lows
around the mid 70s. /33/
.LONG TERM.../Thursday through Tuesday/
The dominant upper ridge will begin to drift NE from Nrn OK into
Cntrl MO by Thursday morning, resulting in a deeper Erly flow over
the region and a gradual downward tick in max temps that will
continue through the long term period. An increase in PW's from the
E along with the potential for a weak Erly wave aloft migrating into
the Lower MS Valley should contribute to an increase in isolated to
sct convection especially during peak heating over Deep E TX/N LA,
where low to mid chance pops remain for these areas. Should see one
more day of above normal temps Thursday, but attm, heat indices look
to remain just below Advisory criteria before temps begin to cool
slightly by Friday as the upper ridge becomes absorbed into the
broad Bermuda ridge which remains progged to drift W along the CA
coast. The aforementioned weak Erl wave over the Lower MS Valley
Thursday looks to drift W into the Lower Sabine Valley by Friday,
again focusing sct convection mainly over Deep E TX/Cntrl LA,
although the increase in PW's farther to the WNW will warrant
introduction of slight chance pops for NE TX/SE OK/SW AR. The NBM
max temps still appears to be running a bit too low Friday, and thus
have bumped up readings a degree or so areawide.
With the Bermuda ridge expanding farther W into the Lower MS Valley
Saturday, the deep lyr flow will become increasingly Srly for the
upcoming weekend, resulting in a more active seabreeze affecting
mainly portions of Lower E TX/N LA/SW AR, although isolated
convection will remain possible elsewhere. Have trended with mid to
high chance pops across the Srn and Ern zones this weekend, with
near normal temps expected to persist.
The remainder of the long term period is a low confidence but
interesting forecast, as it will be dictated on the likely tropical
system that remains progged to develop upon either passing or
crossing the Yucatan Peninsula during the latter half of the
weekend. The model spread varies considerably with the track of this
system, with the ECMWF again radically different with the system
remaining over open water between the Yucatan and Wrn Cuba, allowing
it to strengthen as the Bermuda ridge steers it hard towards the
SCntrl LA coast Monday. Meanwhile, the GFS continues to trend
farther NNW than previous runs impacting the Deep S TX coast near
BRO by Monday, with the Canadian more NW as well also steering it
towards the Middle TX coast. For now, have trended with mid and high
chance pops for much of the region Monday and Tuesday, as the
stronger wrap-around flow should begin to enhance the
seabreeze/potential outer convective bands. Have maintained NBM
temps in the upper 80s/near 90 for this period as well given the
uncertainties with the convective coverage.
15
&&
.AVIATION...
For the 24/18z TAFs...Starting to see an increase in cu early this
afternoon for areas generally along and south of I-30.
Additionally, seeing showers and thunderstorms develop across
central Louisiana this afternoon. Currently not impacting any
terminals and they are not expected to do so at this time but will
update with amendments should they get close to any. VFR
conditions are expected to prevail for all terminals through this
TAF period with the exception of some brief MVFR cigs towards
Wednesday morning. /33/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 79 99 77 96 / 0 20 0 20
MLU 77 97 75 94 / 10 20 0 40
DEQ 74 98 75 96 / 0 0 0 10
TXK 77 98 77 96 / 0 10 0 10
ELD 75 96 73 95 / 0 10 0 20
TYR 77 97 76 95 / 0 10 0 20
GGG 76 97 76 95 / 0 10 0 20
LFK 77 99 76 95 / 0 40 10 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT Wednesday for ARZ050-051-059>061-
070>073.
LA...Heat Advisory until 7 PM CDT Wednesday for LAZ001>005-010>013-
017>020-022.
Excessive Heat Warning until 7 PM CDT this evening for LAZ006-
014-021.
Heat Advisory from 7 PM this evening to 7 PM CDT Wednesday for
LAZ006-014-021.
OK...Heat Advisory until 7 PM CDT Wednesday for OKZ077.
TX...Heat Advisory until 7 PM CDT Wednesday for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
33/15/33Hazardous Weather Outlook National Weather Service Shreveport LA 1155 AM CDT Tue Aug 24 2021 ARZ050-051-059>061-070>073-LAZ001>005-010>013-017>020-022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-251100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Sabine-Natchitoches-Winn-Grant- La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood- Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1155 AM CDT Tue Aug 24 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... A Heat Advisory remains in effect through 7 PM this evening for all of East Texas, Southeast Oklahoma, Southwest Arkansas, and much of North Louisiana. Look for afternoon temperatures to climb into the mid and upper 90s, and when combined with the humidity, will result in heat indices ranging from 105 to 108 degrees. Isolated to widely scattered showers and thunderstorms will be possible this afternoon across portions of Northcentral Louisiana, before diminishing by or shortly after sunset. Locally gusty winds and brief heavy rainfall will be possible in the stronger storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Isolated to scattered showers and thunderstorms will be possible Wednesday and Thursday across Deep East Texas and North Louisiana, before increasing across the remainder of the region Friday through the upcoming weekend. Locally gusty winds and brief heavy rainfall will be possible in the stronger storms. Afternoon temperatures will also climb into the mid and upper 90s areawide Wednesday, with heat indices again ranging from 105 to 108 degrees across much of the region, before temperatures begin to gradually cool slightly Thursday into the weekend. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters should not be needed through tonight. LAZ006-014-021-251100- Union-Ouachita-Caldwell- 1155 AM CDT Tue Aug 24 2021 This Hazardous Weather Outlook is for portions of north central Louisiana. .DAY ONE...This Afternoon and Tonight... An Excessive Heat Warning is in effect for Union, Ouachita, and Caldwell Parishes through 7 PM this evening. Look for afternoon temperatures to climb into the mid and upper 90s, and when combined with the humidity, will result in heat indices ranging from 110 to 113 degrees. Isolated to widely scattered showers and thunderstorms will be possible this afternoon across the region, before diminishing by or shortly after sunset. Locally gusty winds and brief heavy rainfall will be possible in the stronger storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Isolated to scattered showers and thunderstorms will be possible Wednesday across Northcentral Louisiana, before increasing Thursday through the upcoming weekend. Locally gusty winds and brief heavy rainfall will be possible in the stronger storms. Afternoon temperatures will also climb into the mid and upper 90s areawide Wednesday, with heat indices ranging from 105 to 110 degrees, before temperatures begin to gradually cool slightly Thursday into the weekend. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters should not be needed through tonight. 15
Special Weather Statement
National Weather Service Shreveport LA
631 PM CDT Tue Aug 24 2021
LAZ017-250000-
Sabine LA-
631 PM CDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of central Sabine
Parish through 700 PM CDT...
At 631 PM CDT, Doppler radar was tracking a strong thunderstorm over
Many, or 21 miles north of Anacoco. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Many, Florien, Fisher, Negreet and Mount Carmel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3143 9359 3163 9360 3165 9335 3145 9336
TIME...MOT...LOC 2331Z 278DEG 1KT 3155 9345
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
05The national radar mosaic for the moment the first event began.
3 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974903, 974904, 974905.